Q. I have been on 1000 mg/day of Depakote for 1 year for bipolar. Recently, I changed jobs and no longer have health insurance and therefore have no prescription coverage. 

I have been weaning myself off of the Depakote, I took 500 mg for the past week, and have taken none today (I have no more). Will I go through withdrawal? If so what symptoms should I be aware of. 

If I feel OK is it possible to stay off the Depakote altogether? Also, I am being seen by an Endocrinologist Monday for an enlarged thyroid (blood work has been normal). Could my thyroid possibly be the root of my high metabolism ("mania") that I've been treated for?

  A. There is no real emergency withdrawal symptoms from Depakote, but in all probability your mania will return. If you have bipolar illness, it requires treatment. Talk to your doctor about Tegretol (carbamazepine) which is generic and fairly cheap. Also, your doctor should be able to get you enough samples so you can stay on the Depakote. Most pharmaceutical companies are really pretty good about supplying indigent medications.

It is possible a hyperactive thyroid could cause manic-like behaviors, but I doubt this is what is going on. Particularly since your blood work is normal.